Friday, September 22, 2017
Idiopathic pulmonary hemosiderosis
Emma was diagnosed in October 2007 at the age of 22 months, and 10 months after the onset of symptoms and has had 5 blood transfusions, a PET scan upon diagnosis and 2 months later a PET scan that showed fewer infiltrates. She started with 25 mg of prednisolone per day and has slowely tapered to today`s daily dose of 15 mg. She is also on inhaled steroids, iron, calcium and vitamin D. In addition to the side effects of cortisone, she is has rapid heart rate and has become sickly in appearance at the last tapering. Her weekly blood work confirms no bleeding in her lungs and a steady hemoglobin level over 12. I`d like to any possible reports as well as to get in touch with other people who can talk about the long term effects of IPH on children diagnosed at an early age like Emma.
Diffuse alveolar hemorrhage/bleeding in children can have a variety of underlying causes, ranging from auto-immune disorders to cardiovascular dysfunction. If testing for these identifiable causes is negative (which sometimes includes biopsy of the lung itself), then the term "idiopathic pulmonary hemosiderosis" - pulmonary bleeding for unknown reasons - is given.
A recent excellent review of this condition was published in Current Opinions in Pediatrics 2007 Jun; 19(3): 314-20.
Initial management typically includes significant amounts of steroid therapy; if this is not working or side effects become a problem, there are a variety of medications which can be added which sometimes allow more successful tapering of the steroids.
Although older textbooks quote poor outcomes, with more aggressive therapy children can do reasonably well. I don't think, at this point, we are very good at predicting how a particular patient will do in the future. Long term problems can include repeated (and even life-threatening) episodes of "fresh" bleeding, gradual development of chronic scarring/fibrosis in the lungs, and side effects from the medicine. In some children, the bleeding can stop as mysteriously as it started, with no apparent long term side effects.
Elizabeth D Allen, MD
Clinical Associate Professor of Pediatrics
College of Medicine
The Ohio State University